Alert archive / West Virginia / Winter Storm Warnings in 2025

Winter Storm Warning 6, NWS Charleston, WV

January 18, 202523 counties in West Virginia

NWS Charleston, WV issued this winter storm warning at Jan 18, 2025, 2:47 AM EST for 23 counties in West Virginia. It took effect at Jan 19, 2025, 1:00 AM EST. It was in force for 31 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 2025, 2:47 AM EST (07:47 UTC)
In effect from
Jan 19, 2025, 1:00 AM EST
Expired
Jan 20, 2025, 8:00 AM EST
In force
31 hr
Issued by
NWS Charleston, WV
All 23 counties

Barbour County, WV, Boone County, WV, Braxton County, WV, Calhoun County, WV, Clay County, WV, Fayette County, WV, Gilmer County, WV, Harrison County, WV, Kanawha County, WV, Lewis County, WV, Lincoln County, WV, Logan County, WV, McDowell County, WV, Mingo County, WV, Nicholas County, WV, Pocahontas County, WV, Raleigh County, WV, Randolph County, WV, Roane County, WV, Taylor County, WV, Upshur County, WV, Webster County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 67 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2025-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2025-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2059 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this winter storm warning went out at Jan 18, 1:17 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 18, 1:17 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
117 AM EST Sat Jan 18 2025

.SYNOPSIS...
Briefly warmer this afternoon ahead of a cold front that moves
through late Saturday. Rain changes to snow on Sunday.
Dangerous cold temperatures for the first half of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 115 AM Saturday...

Rain will overspread the area this morning, which could briefly mix
with snow in colder areas, especially across northern portions of
our forecast area and in the northeast mountains before
primarily becoming all rain. Although some of the northeast
mountains may persist in remaining a rain/snow mix or even all
snow. As the cold front passes through the area this evening,
temperatures will begin to fall as cold air advection ushers in
much colder air allowing for rain to quickly transition to snow
and should be all snow across the entire forecast area by late Saturday
night.

Another wave is then poised to ride northeast along the front after
it passes through our area providing additional moisture and forcing
for our area. As of now it appears that precipitation will build
back into the area and increase in coverage and intensity very late
Saturday night/Sunday morning, allowing the potential for
accumulating snow late this weekend, with some decent accumulation
possible across the higher elevations (where a Winter Storm Watch is
currently in effect) and even portions of the lowlands.

Temperatures for Saturday will be well into the 40's for most of the
area, with the high elevations a bit cooler and the mountains
hovering at around freezing or just above. As the colder air rushes
back in Saturday night, low temperatures will plummet back into the
high teens/low 20's across the entire area, helping to set up the
aforementioned snow event poised to take place late this
weekend.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 230 PM Friday...

Key Points:

 * Rain changes over to snow late Saturday night into the end of
   the weekend.

 * Confidence is increasing for accumulating snow totals ranging
   from 4 to 7 inches across the northeast West Virginia
   mountains.

 * Uncertainty still remains on the storm's track and how
   accumulations will be impacted for the southern mountains and
   lower elevations.

A disturbance first introduced in the near term period will
continue to churn moderate to heavy precipitation for the area
late Saturday night. An invasion of cold temperatures from the
northwest will yield a transition from rain/freezing rain to all
snow throughout the overnight period, becoming an all snow event
for Sunday. While some global models are proposing an uptick in
QPF and snow accumulations, there still remains uncertainty in
regards to the track of the storm. Any shift to this system
could heighten or stifle overall accumulations on Sunday, so
have opted to hold off on winter headlines for the lower
elevations with this issuance. If the 00Z model suite tonight
holds on to this increased trend, there could be need for at
least an advisory with the next forecast cycle.

Confidence is higher along the northeast West Virginia
mountains, especially as northwesterly flow insinuates an
upslope component to snow showers, where accumulations greater
than 5 to 6 inches will occur. With coordination amongst
neighboring forecast office, a Winter Storm Watch was hoisted
for portions of our northeast zones, highlighting this
potential for accumulating snow in addition to strong winds on
the upwards of 40 miles per hour. Snow will gradually wrap up
along the higher terrain overnight Sunday into Monday morning.

Looming to our northwest, an Arctic blast of very cold air will
be on the verge of encroaching the Central Appalachians. More
details can be found below in the long term forecast period.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 1230 PM Friday...

Key Points:

 * Extremely Cold Weather expected from Monday morning through
   Wednesday/Thursday. Dangerously cold wind chills as low as
   minus 10 to minus 15 degrees in the lower elevations and as
   low as minus 25 to minus 30 along the higher terrain.

 * Extreme caution should be exercised during this long exposure
   of cold weather. Now is the time to protect exposed
   infrastructure and ensure proper protection against the cold
   when spending any time outdoors.

 * Periodic chances for mountain snow showers throughout the
   week.

The major headline with the upcoming work week will be the
dangerously cold temperatures that will triumph over the Ohio
Valley and Central Appalachians. Arctic high pressure plunging
down from Canada infiltrates the region overnight Sunday into
Monday, promoting the first overnight period where anticipated
low temperatures and wind chills drop below zero degrees
areawide. While this airmass is in place, very little help from
daytime heating will take place, yielding cold weather to
prevail well through the extended forecast period both diurnally
and nocturnally. There is high confidence that these
excessively cold temperatures could cause harm to residents and
infrastructure within the forecast area.

It is imperative to ensure the messaging for this extended
period of cold weather reaches as many people as possible over
the next several days. With that in mind, opted to jump on board
with neighboring offices to issue an Extreme Cold Watch for the
entire area beginning on Monday morning and continuing through
midweek into Thursday. Zones were created within the headline to
highlight the timeframe in which to exercise extreme caution
against the dangerous cold, especially along the higher terrain,
where wind chills bottoming out to near -30F could be observed
from Monday and surpassing the lowlands in regards to longevity,
placing them the longest within the Watch until Thursday
morning.

Key impacts that could arise during the first half of the work
week includes infrastructure and health concerns. Frostbite can
occur in as little as 30 minutes to exposed skin while outdoors
in addition for heightened potential for hypothermia in these
dangerous conditions. There will be strong potential of rivers
and creeks freezing over within this cold regime, which could
impact local water systems that pull from them. Unprotected
pipes can freeze and burst. To prevent ruptured water pipes from
freezing, wrap, drain, or allow them to drip slowly. Dress in
warm layers whenever faced with the cold exposure. Extreme care
is also encouraged for the protection of pets and livestock.

A warming trend is not set to ensue until Thursday once the
Arctic high pressure shifts off to the east. This opens the
gates for a southern stream disturbance to sail across the
Tennessee Valleys, and yield potential for a return to active
weather for the end of the work week.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
As of 1220 AM Saturday...

Widespread VFR conditions will continue to prevail until at
least 09/10Z Saturday morning for the western terminals before
MVFR ceilings and visibilities begin creeping in as the
precipitation shield begins to overspread the area. The rest of
the TAF sites should follow suit by around 14Z-15Z.

IFR/LIFR ceilings and visibilities are possible in the heaviest
rain showers and will likely persist late into the TAF period as
rain begins transitioning to snow across the forecast area by
Saturday night. It seems likely that all terminals will
experience at least some periods of IFR/LIFR conditions sometime
after 18Z Saturday before conditions slowly improve Sunday
morning.

Winds could be gusty at times Saturday across any sites where
the continued warm advection and rain showers mix down some
elevated winds to the surface at times, especially at BKW and
EKN. Some low level wind shear is also possible across the
western TAF sites (PKB, HTS, CRW) as low level jet stretches
overhead these areas leading to some increased wind speeds and
turning with height through early Saturday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Onset and persistence of MVFR/IFR/LIFR
ceilings and visibility Saturday may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                   SAT 01/18/25
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EST 1HRLY       01   02   03   04   05   06   07   08   09   10   11   12
CRW CONSISTENCY  H    H    H    H    H    H    H    M    M    H    H    H
HTS CONSISTENCY  H    H    H    L    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    M    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    M    L    L    H    H    H
PKB CONSISTENCY  H    H    H    H    H    M    H    M    H    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    L    L    H    H    M

AFTER 06Z SUNDAY...
Areas of IFR in rain/snow possible Saturday evening, and in
snow Saturday night into Sunday night/Monday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Extreme Cold Watch from late Sunday night through Wednesday
     morning for WVZ005>011-013>020-024>034-039-040-515>519-
     521-524-525.
     Winter Storm Watch from late tonight through Monday morning
     for WVZ039-040-519>523-525-526.
     Extreme Cold Watch from late Sunday night through Thursday
     morning for WVZ520-522-523-526.
OH...Extreme Cold Watch from late Sunday night through Wednesday
     morning for OHZ066-067-075-076-083>087.
KY...Extreme Cold Watch from late Sunday night through Wednesday
     morning for KYZ101>103-105.
VA...Extreme Cold Watch from late Sunday night through Wednesday
     morning for VAZ003-004.

&&

SYNOPSIS...MEK/SL
NEAR TERM...28
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...28
Hazardous weather outlook, Jan 17, 2:15 PM EST, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
215 PM EST Fri Jan 17 2025

WVZ520-522-523-526-181915-
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Randolph-
215 PM EST Fri Jan 17 2025

...WINTER STORM WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
MONDAY MORNING...
...EXTREME COLD WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
THURSDAY MORNING...

This Hazardous Weather Outlook is for portions of northeast and
southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.
   Extreme Cold Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ039-040-519-521-525-181915-
Upshur-Barbour-Northwest Nicholas-Northwest Webster-
Northwest Randolph-
215 PM EST Fri Jan 17 2025

...WINTER STORM WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
MONDAY MORNING...
...EXTREME COLD WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
WEDNESDAY MORNING...

This Hazardous Weather Outlook is for portions of northeast,
northern and southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.
   Extreme Cold Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-515>518-524-181915-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Southeast Pocahontas-
215 PM EST Fri Jan 17 2025

...EXTREME COLD WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
WEDNESDAY MORNING...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast, southeast and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Extreme Cold Watch.

Accumulating snow is possible Saturday night into Sunday night.
Winter weather headlines may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ087-WVZ005>008-013>015-024>026-181915-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-
215 PM EST Fri Jan 17 2025

...EXTREME COLD WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
WEDNESDAY MORNING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central, southern and western
West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Extreme Cold Watch.

Snow is possible Saturday night into Sunday night. If confidence in
snow accumulation increases, then winter weather headlines may be
needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>086-WVZ009>011-016>020-027>032-181915-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Wood-
Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-
215 PM EST Fri Jan 17 2025

...EXTREME COLD WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
WEDNESDAY MORNING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Extreme Cold Watch.

Snow is possible Saturday night into Sunday night. If confidence in
snow accumulation increases, then winter weather headlines may be
needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 2:41 AM ESTExtreme Cold WarningRLXBarbour, Doddridge, Fayette, Harrison, Lewis, Nicholas and 6 more4 days
Jan 18, 2:47 AM ESTWinter Weather AdvisoryRLXBoone, Braxton, Cabell, Calhoun, Clay, Doddridge and 22 more53 hr

Nearby

Winter Storm Warnings in West Virginia, 2025Every winter storm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.